Acetaminophen (paracetamol) has become one of the most widely used analgesics in the world since its clinical use in 1955. The drug has long been considered one of the safest ways to relieve pain, but a new study doesn’t. According tomedia reports, a study from Switzerland showed that nearly half of all prescriptions for painkillers in Switzerland have acetaminophen.
Although the drug is safe, poisoning has skyrocketed in recent years due to high doses and long-term use.
In the case of acetaminophen itself, it is a safe anti-heat analgesic, but this safety is limited to short-term pain relief and cannot be taken at more than the recommended daily dose, the researchers said. Failure to do so can trigger toxic side effects on the liver and nervous system, and can even lead to death.
In the cross-sectional study, researchers analyzed 15,790 cases of acetaminophen poisoning in Switzerland between 2000 and 2018, of which 10,628 (67.3 percent) were female and the average age of patients was 25.2 years.
It was found that when the single dose of acetaminophen was approved in 2003 to rise below 1000 mg, there were only 961 previous poisoning incidents, of which 120 (15.3%) had daily doses greater than 10,000 mg.
After the new dose was approved, there were 5,696 poisoning cases, of which 1,140 (30.6%) took doses greater than 10,000 mg per day. Even more alarming is the 40 per cent increase in poisoning cases between 2005 and 2008.
Although acetaminophen is a safe painkiller, it is not effective for all patients or conditions, the researchers said. If the drug does not provide pain relief, patients are likely to increase the dose themselves, which is a key factor in the surge in poisoning incidents.
Currently, the most common preparations for acetaminophen are 500 mg and 1000 mg oral tablets. Patients aged 12 years and older were treated at a dose of 1000 mg per 4 to 6 hours and a maximum daily dose of 4000 mg. In children under 12 years of age, weight-based doses are recommended (i.e. 10-15 mg/kg every 4 to 6 hours, with a maximum daily dose of 75 mg/kg).
It is worth mentioning that liver poisoning can be caused by exceeding the maximum therapeutic dose per day, and can have severe toxic effects when the adult dose exceeds 10,000 mg and the dose exceeds 150 to 200 mg/kg in children.
It is important to note that when using the drug, be sure to follow your doctor’s instructions and take it in strict accordance with the recommended dose of the drug. In addition, if the drug does not have the desired effect, consult a doctor, do not increase the dose of the drug without authorization.